Aspirin Desensitiztion as a precursor to aspirin therapy

Hi everyone, I have been so grateful for this forum over the last few months. My daughter is 18 years old. We live in Michigan. She has been sick for a year now with terrible headaches, aches and pains especially in her legs, nausea and vomiting, and a visual disturbance called visual snow.

The only lab results that come back as abnormal where an "inconclusive" elevation of IgM, the cardiolipin antibody test ( it was 18), and a severe deficiency in Vit D, with a level of less than 4. All the other tests are normal, Ana, glyoprotiens, TSH, Calcium, etc. Since she went gluten free and started on Plaquenil the IgM came down to 12.

We have a fantastic team of doctors, which we feel very fortunate about. They respect and communicate with each other which is wonderful. One of them was recommended by Dr. Hughes in London, when I emailed his nurse, so I am confident

However we still don't have a definitive diagnosis. The provisional diagnosis is Undifferentiated Mixed connective tissue disease, with treatment including hydroxycholoriquine, gabapentin, and fioriset. They are considering methotrexate and aspirin therapy, but she seems to have an allergic reaction to aspirin with red facial flushing and gastric/stomach pain. They are thinking of doing aspirin desensitization so she could take that if that was successful

My question today is whether or not any of you have the Severely low level of Vitamin D. Most of there other symptoms I see you write about she has, but this one I have not seen. And the other question is whether any of you have done aspirin desensitization to be able to take aspirin as a treatment.

Thanks for any help you can offer.

9 Replies

oldestnewest
  • I have been reading about vitamin D quite a lot. I don't if know low levels can be linked with blood clotting or not but have read that extremely severe period pains that were always my forte (and possibly due to sticky blood issues), may possibly be relieved if vitamin D levels are raised

    I cant offer any advice re aspirin

  • Thats interesting. I forgot to mention she has terrible periods. Very painful and very heavy clotty flow to the point she gets white and probably anemic. Good to know that might be improved with Vit D

    Thanks for the quick response.

  • It isn't uncommon to have a low Vit D. Ive been as low as 32 but 4 is not good. I understand we are susceptible to having low Vit D. You would need a good loading replacement dose like 20,000 iu Pro D by Synergy Biologics do one which can be then tested again after 3 months and then reduced to a maintenance level or a 600,00 or 300,000 3 monthly injection of Vit D 3.

    Also Thyroid and B12 should be checked. If Aspirin is an issue could they try Clopidogrel or Plavix as it too is an anti platelet agent and many tolerate it better.

    Im glad you have good Doctors with this condition, its half the battle.

  • The doc has restarted her on Vit D, but I'm also investigating hyperparathyroidism as that is linked to low Vit D as well. I think she has been checked for the b12 and thyroid, but maybe only the basic thyroid and I know there are more ways to look at that.

    Thanks for the idea about Clopidogrel and Plavix. I'm not quite sure why they are thinking those. I will ask. I know she is just borderline,, but she has so many of the symptoms that you all have. I would like to see her on an anticoagulant and see if she improves.

    Thanks for the quick response.

  • Wow. While it's common for those of us on this site to have low Vitamin D, having a 4 is almost unheard of. I don't know of anyone on this site that has had a 4 or below.

    Here is some interesting information on kids with low Vitamin D.

    "Children with the lowest vitamin D serum levels are 11 times more likely to develop respiratory infection.37 When 60,000 IU per week of vitamin D was administered (for six weeks) to children with frequent respiratory infections, the result was a complete disappearance of such infections in the following six months.38"

    37. Eur J Clin Nutr. 2004 Apr;58(4):563-7.

    38. J Trop Pediatr. 1994 Feb;40(1):58.

    I also had really crampy menses (throwing up and cramps resembling giving birth every month) until I started with the Vitamin D-3 supplements and the daily baby aspirins. I am not sure which one (or both) made it better -- but it's now much improved.

    Hoping the best for you and your daughter.

  • I just left another post regarding the blood test for Prothrombin Fragment 1+2. I would also suggest asking your doctor if he will give your daughter that blood test. If she is high, it indicates that she is hypercoagulable. Then when she starts taking the aspirin over time, you should see improvement.

    There are earlier posts on this site with many studies you can print out for your doctors regarding Prothrombin Fragment 1+2. Just search above in the search bar for "Hughes Syndrome Forum and Prothrombin Fragment" and they should turn up. My doctors didn't initially regularly give me this blood test until I gave them the scientific studies that back up it's importance. Now they are on-board. :-)

  • Hi, I have been operated for Hyperparathyreodism but i do not think I had low or high D-vit. I had too much Calcium and too high PTH.

    I think you shall trust those good doctors that they will find something.

    As APsnotFab has written Clopidogrel or Plavix can be something instead of Aspirin, as it it possible that she needs to be anticoagulated to feel better. Most of us feel much better when anticoagulated as APS is always too thick blood.

    Give my regards to you daughter!

    Best wishes from Kerstin in Stockholm

  • You have to be careful when taking some of the combined Vit D and calcium preparations because they can cause kidney stones and a build up of too much calcium. They always thought that it was necessary for the absorption of Vit D to take it with calcium but apparently newer studies have shown this not to be the case. That is why something like the Pro D3 I mentioned is good because you don't increase the calcium if its not needed. I was starting to get renal colic and Im sure it was because of things like Calcichew.

  • Thanks everyone, all good thoughts to digest. I love this site and all you wise folks!

You may also like...